Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Clown lips syndrome, swollen red lips, cracks, peeling. Using aquaphor, vaseline lip balm. Possibility of fungal infection?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I have what I think is "clown lips syndrome." It started about a week ago as mildly swollen, red lips. I was consistently applying Vaseline lip balm to my lips to prevent them from drying up. This progessed to whitish peeling and slightly painful cracks on the corners on day 3-4, with more sensitivity to the lips noticed. On day 5-8 I now have the swollen, bright red, whitish peeling, and on top of this what look like tiny blisters that weep and dry up to yellowish crust on the corners of my mouth and the upper and lower rims. The reddness now extends over my lip lines on both the top and bottom lips. I'm constantly keeping them moisterized with now Aquaphor and I read somewhere else that this could be fungal in nature, so I'm dabbing miconazole cream on my lips. I was thinking about going into the Urgent Care Clinic, but what should I do? FYI, I'm an RN, so I understand medical jargon. Thanks for your time!
Posted Fri, 20 Apr 2012 in Skin Hair and Nails
Answered by Dr. Sujeet N Charugulla 5 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Those lesions as you have explained in detail is indeed extensive, thanks first of all. Now, I understand you are experienced in the matters of symptomatic treatments as you seem to have gone ahead trying to do initial plan with an emollient and topical antifungal. But, I would need to suggest you that rationally; those signs would have a meaning if correlated with blood tests as always. Miconazole would have been useful if Candida or other fungi would have been the reason. But, ideally, especially in the background of HPV, Yeast, Acne causing Papillobacterium species, you would definitely need in-person evaluation from your dermatologist.

The diagnosis here cannot be possible just by reading those signs though you have written in detail. I can give you the most possible ones though based on the signs-
Scaling and dryness can indicate angular cheilitis most likely by Candida for which Miconazole would be right. Vesicles, crusting upto the vermillion border and beyond could be due to Herpes labialis amongst other possible viral species.

And there is high possibility of a mixed infection, where Miconazole will obviously not work alone.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor